Nebraska, 2010

Cold in Nebraska, December 31, 2010

December 31, 2010 · NWS OAX · 9 events in 9 counties and zones

As a storm system lifted northeast toward the upper Great Lakes region, cold Arctic air wrapping around it brought dangerously cold wind chill Values to eastern Nebraska New Year's Eve and early New Years Day. Temperatures dropped into the single digits below and above zero and when combined with southwest winds of 15 to 25 mph, wind chill values of 20 below to 25 below zero prevailed for…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a storm system lifted northeast toward the upper Great Lakes region, cold Arctic air wrapping around it brought dangerously cold wind chill Values to eastern Nebraska New Year's Eve and early New Years Day. Temperatures dropped into the single digits below and above zero and when combined with southwest winds of 15 to 25 mph, wind chill values of 20 below to 25 below zero prevailed for several hours. Cloud patches and slightly milder air further wrapped around the system bringing moderating readings New Year's morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 31, 3:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 31, 3:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CST FRI DEC 31 2010

.SHORT TERM...TONIGHT THRU MONDAY.

WITH LARGE UPPER SYSTEM NOW EXITING THE AREA...MUCH QUIETER
WEATHER IS EXPECTED OVER THE NEXT FEW DAYS. COLD TEMPS/WIND
CHILLS AND A FEW LEFT OVER FLURRIES IN OUR FAR NW WILL BE THE ONLY
WEATHER IN THE NEAR TERM.

MID/UPPER LOW IS CURRENTLY CENTERED NEAR CNTRL NEBRASKA WITH DRY
AIR PUNCH MOVING NWD ACROSS ENTIRE CWA. RADAR MOSAIC RETURNS SHOW
ALL ACTIVITY HAS PUSHED WELL TO OUR NORTH AND NORTHWEST AS LARGE
SCALE FORCING IN ASSOCIATION WITH MID/UPPER LOW MOVES NEWD WITH
TIME. AS MENTIONED ABOVE...MAIN FORECAST CONCERNS WILL BE TEMPS
AND WIND CHILLS WITH SFC LOW NOW OVER NCNTRL IA AND A TIGHTENING SFC
GRADIENT AS HIGH PRESSURE BUILDS IN FROM THE WEST. SFC TEMPS
SHOULD DROP INTO THE SINGLE DIGITS ABOVE ZERO IN OUR SOUTH TO THE
SINGLE DIGITS BELOW ZERO IN THE NORTH. WITH SFC WINDS OVERNIGHT
AND INTO EARLY SAT MORNING OF NEARLY 20 KTS IN THE NORTHWEST
COUNTIES...WIND CHILLS WILL DROP INTO ADVISORY CATEGORY FOR A
WHILE. WL CONTINUE WITH A WIND CHILL ADVISORY THRU 12Z SAT FOR OUR
NW COUNTIES.

SLUG OF ARCTIC AIR WILL MOVE NEWD ALONG WITH THE DEPARTING STORM SYSTEM
WHILE AN AREA OF SFC HIGH PRESSURE BUILDS OVER THE SRN PLAINS.
TEMPERATURES WILL REMAIN COLD THRU SUNDAY AS SECONDARY MID/UPPER
WAVE PUSHES THRU THE AREA BUT ONCE THIS PASSES BY SUNDAY
NIGHT...SOME WAA IS EXPECTED ACROSS OUR SRN COUNTIES. ANOTHER
UPPER TROF WL PUSH ACROSS THE NRN PLAINS LATE MONDAY INTO TUESDAY
WHICH WILL BRING ANOTHER PUSH OF COLD TEMPS INTO OUR NRN COUNTIES.
NO PCPN IS EXPECTED HOWEVER WITH THE MAIN DYNAMICS REMAINING FAR
TO OUR NORTH.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

A SHORTWAVE TROF WILL SWING THRU THE UPPER MISSISSIPPI VALLEY MONDAY
NIGHT.  SOME FLURRIES MAY EXTEND SOUTHWARD INTO NORTHEAST NEBRASKA
WITH SOME COOLER TEMPERATURES EARLY TUESDAY MORNING.  A MID
TROPOSPHERIC TROF REMAINS OVER THE REGION WEDNESDAY WITH ANOTHER
WEAK SFC TROF PASSAGE. THE 12Z ECMWF HAD A STRONGER MID LEVEL LOW
OVER THE FCST AREA WITH PRECIP WED.  THIS IS A NEW FEATURE WITH THIS
RUN SO WILL NOT CHANGE ADD PRECIP FOR THIS UNTIL THERE IS BETTER
CONSISTENCY.  TEMPERATURES WILL REMAIN SEASONABLE WITH HIGHS IN THE
20S AND 30S. THERE ARE SOME DIFFERENCES THURSDAY INTO FRIDAY AS TO
WHETHER THERE WILL BE ANOTHER MID LEVEL TROF PASSING THROUGH THE
REGION OR SOME MID LEVEL RIDGING.  THE GFS/NAEFS SHOW MEMBERS OF
EACH WITH COOLER TEMPERATURES MORE PREVALENT...WHILE THE ECMWF AND
ECMWF ENSEMBLES ARE MORE MILD. THE 12Z ECMWF IS MILD FOR
THURSDAY...WITH COOLING FM THE NORTH FRIDAY.  AT THIS TIME TRENDED
WITH THE COOLER TEMPERATURES WITH IN THE 20S AND 30S.  STILL MAINLY
DRY IN THE EXTENDED...BUT COULD GET CLIPPED BY THE SYSTEM EARLY
TUESDAY MORNING.  THERE COULD BE A THERMAL BOUNDARY BETWEEN THE MORE
MILD PACIFIC FLOW AND THE ARCTIC COOLING THAT SPREADS SOUTH WITH
HIGHER RH.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SIGNIFICANT PCPN ENDED AT TAF SITES EARLIER. MVFR CONDITIONS OVER THE
AREA AT EARLY AND MID AFTERNOON SHOULD IMPROVE TO VFR OVERNIGHT AS
SURFACE LOW TRACKS ACROSS MINNESOTA TONIGHT...WITH WEST OR NORTHWEST
WINDS AT ALL THREE SITES. MODELS SHOW SOME MOISTURE MOVING IN BETWEEN
925 MB AND 850 MB SATURDAY MORNING...SO AREAS OF MVFR COULD MOVE
BACK IN AFTER 12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 6 AM CST SATURDAY FOR NEZ011-012-
     016>018-030>032-042.

IA...NONE.

&&

KERN/ZAPOTOCNY/MILLER
Hazardous weather outlook, Dec 31, 4:48 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CST FRI DEC 31 2010

NEZ011-012-016>018-030>032-042-011300-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
448 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A WIND CHILL ADVISORY IS IN EFFECT THROUGH THE OVERNIGHT FOR WIND
CHILLS OF 20 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-011300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
448 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

COLD WIND CHILLS ARE EXPECTED OVERNIGHT OF NEAR 10 TO 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

KERN

In the hours before

Local storm report, Dec 31, 12:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1236 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     SNOW             BLOOMFIELD              42.60N 97.65W
12/31/2010  E3.0 INCH        KNOX               NE   CO-OP OBSERVER

            AROUND 3 INCHES OF NEW SNOW SINCE 7 AM.

&&

MILLLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
December 31, 6:00 PM CST to 11:59 PM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region toward daybreak moderating wind chill values somewhat.

Cold/Wind Chill, Antelope

When
December 31, 7:00 PM CST to 11:59 PM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region a little after midnight on the 1st moderating wind chill values somewhat.

Cold/Wind Chill, Pierce

When
December 31, 7:00 PM CST to 11:59 PM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region a little after midnight moderating wind chill values somewhat.

Cold/Wind Chill, Madison

When
December 31, 7:00 PM CST to 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region after midnight moderating wind chill values somewhat.

Cold/Wind Chill, Cedar

When
December 31, 7:00 PM CST to 11:59 PM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region toward daybreak moderating wind chill values somewhat.

Cold/Wind Chill, Butler

When
December 31, 8:00 PM CST to 11:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Wind chill values dropped to around 20 below zero for several hours during New Year's Evening as temperatures fell to around zero and southwest winds of 15 to 20 mph were observed. Slightly milder air and less wind moved into the region toward and after midnight that night.

Cold/Wind Chill, Seward

When
December 31, 8:00 PM CST to 11:00 PM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Wind chill values dropped to around 20 below zero for several hours during New Year's Evening as temperatures fell to around zero and southwest winds of 15 to 20 mph were observed. Slightly milder air and less wind moved into the region toward and after midnight that night.

Cold/Wind Chill, Wayne

When
December 31, 8:00 PM CST to 11:59 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region toward daybreak moderating wind chill values somewhat.

Cold/Wind Chill, Thurston

When
December 31, 8:00 PM CST to 11:59 PM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Wind chill values dropped to 20 below to 25 below zero during New Year's Evening continuing into the early morning hours of New Year's Day. Temperatures fell to around zero or a little below and southwest winds of 10 to 20 mph were observed. Slightly milder air and less wind moved into the region toward daybreak moderating wind chill values somewhat.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266346, 266347, 266348, 266349, 266350, 266344, 266345, 266351, 266352.